Wildfire, Wichita
- When
- January 21, 12:00 PM CST to January 22, 9:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
The LazyJ fire burned at least 1000 acres across Wichita county over the 21st-22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The LazyJ fire burned at least 1000 acres across Wichita county over the 21st-22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 21, 11:17 AM CST, 43 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
1117 AM CST Sun Jan 21 2018
.AVIATION...
MVFR ceilings are quickly clearing out, giving way to clear skies.
Gusty winds will continue throughout the TAF period, shifting
around to the northwest by early morning. Northern sites may see
some MVFR ceilings return tomorrow morning, however, confidence is
low at this point.
Day
&&
.PREV DISCUSSION... /issued 1106 AM CST Sun Jan 21 2018/
UPDATE...
Made minor changes to today's forecast. Added sprinkle mention
before noon east of a Ponca City to Lawton to Wichita Falls line.
Increased highs a few degrees in most areas except Harper county
where highs were lowered a few degrees.
DISCUSSION...
Wildfire potential and strong gusty winds, mainly over western
Oklahoma and western north Texas, remain the main concerns this
afternoon into early evening. Severe thunderstorm potential near
Atoka and Durant across southeastern Oklahoma is another concern.
Latest surface analysis at 1045 am depicted weak surface low
forming near Cherokee in northwestern Oklahoma with a weak front
stretching southwest of this low to near Amarillo, Texas. Abundant
cloud cover was detected by visible satellite east of a Cherokee
to Weatherford to Wichita Falls line as well as northwest of
Buffalo, Oklahoma. Surface dewpoints in the NWS Norman forecast
area ranged from 26 at Arnett to 60 near Durant, and surface
temperatures ranged from 40 at Buffalo to 70 at Burneyville.
For now, will not make any changes to the ongoing Red Flag Warning
and Wind Advisory as they appear to be in good shape. A few
counties in northern Oklahoma including Woods, Cherokee, Grant,
and Garfield may be close to Red Flag criteria (20% RH or lower
and 20 ft winds 20 mph or greater) this afternoon and will closely
monitor to see if these locations need to be added to the Red
Flag Warning.
Cloud cover will erode in the next few hours anywhere west of a
Marietta to Stillwater line, allowing surface temperatures and
winds to increase. Think highs will reach the 60 to mid 70s
across much of the NWS Norman forecast area this afternoon.
Temperatures in Harper county may struggle to reach 50F northwest
of Buffalo north of the surface low/front.
There is still the potential for a few severe thunderstorms later
this afternoon into early evening (2 pm to 7 pm) across parts of
southeastern Oklahoma (near Atoka and Durant and points eastward).
SPC's Day 1 Convective Outlook area handles this well. Sufficient
instability (MLCAPE around 1000 J/kg) and strong shear (0-6 km
bulk shear 40-60 kt) support fast moving supercells (moving
northeast 50-60 mph) and multicells capable of producing damaging
winds up to 70 mph and hail up to quarter size. Tornado risk
remains low, but is not zero due to strong low level shear (0-1 km
shear 20-40 kt).
Products have been updated.
MBS
PREV DISCUSSION... /issued 543 AM CST Sun Jan 21 2018/
AVIATION...
21/12Z TAFs. Western edge of mainly MVFR cigs will stretch from
KSPS and KLAW northeast through KOUN/KOKC to KPNC. This will be
impact through at least 16Z with some rise in cigs thereafter. VFR
conditions are expected after 18Z as flow veers although some
MVFR cigs could linger around KPNC. Strong southerly winds will
veer to southwest toward and after 18Z with potential for
significant increase in speed over southwest OK terminals. Strong
northwest winds will spread over region after 06Z and last
through tomorrow but VFR conditions should be the rule.
PREV DISCUSSION... /issued 442 AM CST Sun Jan 21 2018/
DISCUSSION...
Could still see some patchy drizzle this morning primarily across
south-central and southeast Oklahoma. A few showers could also
develop, which will be fast moving and light so minimal impacts
expected. Winds will be strong today, with model guidance varying
significantly on strength of wind and timing/progression of pacific
cold front this afternoon. This complicates location of higher
impact products such as Red Flag Warning, which will be discussed
below in Fire Weather section, and also the Wind Advisory. GFS is
most aggressive with stronger winds and is also one of the
drier/faster models with front. ECM similar. 18Z and 00Z NAM/WRF
the outlier as far as weaker lower level wind fields and higher
dewpoints, which is uncharacteristic in this regime. The WRF was
essential removed from consideration for this package, which also
includes its more aggressive convective potential across
southeast parts of our CWA. Vast majority of model guidance has
convective initiation east and south of our CWA, but with some
lower confidence on exact placement of frontal boundary when mid-
level thermal trough moves over region, we will keep in line with
SPC with this forecast issuance and have severe weather risks
across our far southeast counties, with brief damaging wind gusts
possible.
Much cooler air will start to move over the region this evening
through tomorrow. We will have a wind advisory going for this
afternoon and early evening across the west/southwest parts of
Oklahoma and all of western north Texas. Wind expected to subside
somewhat this evening with decoupling behind initial front, but
stronger winds will spread over Oklahoma and northern Texas after
midnight and during the day Monday as reinforcing lower level
ridge builds. This will likely require a wind advisory for late
tonight and Monday. We will let following shifts issue this
product to avoid confusion with today's advisory, and also have
better handle on placement and timing.
Showers and perhaps a few storms appear possible late in the week
as another strong storms system takes aim at the Southern Plains.
Low probabilities were introduced for late Thursday with initial
s/wv trough and higher PoPs over a larger part of the region
Friday into Friday night.
FIRE WEATHER...
We will expand the Red Flag warning to the north and east in a
zone where there is higher potential for drying and stronger
winds this afternoon. The area now under the Red Flag Warning will
have a more pronounced fire weather danger, and a much longer
duration threat as well compared to areas farther east. We will
likely see the drier air and stronger winds work into the
Interstate-35 corridor by late afternoon, but significant
impacting fire weather conditions will be short lived, thus we
have opted to leave the metro out with this forecast issuance.
In addition to the potential high impacts of fire weather today, we
will see near-critical to critical conditions again tomorrow due to
low RH and strong northwest winds, with the worst conditions over
western north Texas and southwest Oklahoma. Even though
temperatures will be 15 to 20 degrees cooler tomorrow, which will
be a limiting factor in wildfire potential, current forecast
across the mentioned areas has highs near 60. Thus, we will hoist
a Fire Weather Watch for Monday afternoon.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 71 37 51 29 / 10 0 0 0
Hobart OK 70 33 54 26 / 0 0 0 0
Wichita Falls TX 74 37 56 30 / 10 0 0 0
Gage OK 61 30 49 24 / 0 10 0 0
Ponca City OK 67 37 47 26 / 10 10 0 0
Durant OK 70 39 55 32 / 40 20 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Red Flag Warning until 8 PM CST this evening for OKZ009>011-
014>018-021>024-027-033>039-044-045.
Wind Advisory until 8 PM CST this evening for OKZ009>011-014>018-
021>024-027-033>039-044-045.
Fire Weather Watch Monday afternoon for OKZ021-033>038-044-045.
TX...Red Flag Warning until 8 PM CST this evening for TXZ083>090.
Wind Advisory until 8 PM CST this evening for TXZ083>090.
Fire Weather Watch Monday afternoon for TXZ083>090.
&&
17/25/14Hazardous Weather Outlook National Weather Service Norman OK 1139 AM CST Sun Jan 21 2018 OKZ004>048-050>052-TXZ083>090-221745- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1139 AM CST Sun Jan 21 2018 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... .Fire Weather... Critical to extreme fire weather conditions will develop this afternoon with warm, dry and breezy weather. The most significant fire weather conditions will be across western north Texas and western Oklahoma where humidity will fall to between 10 and 20 percent this afternoon. .Strong Winds... Gusty southwest to west winds are expected this afternoon into early evening, especially for many areas in Oklahoma west of I-35 and all of western north Texas. Wind gusts up to 45 mph will be possible. .Thunderstorms... There is a slight risk of severe thunderstorms across southeastern Oklahoma. Location... The slight risk includes Atoka and Bryan Counties. There is a marginal risk of severe thunderstorms west of the slight risk and east of a line from Wewoka to Ada to Madill. Timing... Between 2 PM and 7 PM. Impacts... Thunderstorm wind gusts of 60 to 70 mph will be possible, along with hail up to quarter size. An isolated tornado is possible in the slight risk area although chances are low. Discussion... Scattered showers and thunderstorms are expected to develop across southeastern Oklahoma this afternoon. The atmosphere will become somewhat unstable in southeastern Oklahoma and may be enough to support an isolated severe thunderstorm this afternoon and evening. Although instability will not be very high, strong low-level wind shear could support a low tornado threat across southeast Oklahoma. The severe weather risk will diminish early this evening as the storms move east of Atoka and Bryan Counties. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across southeastern Oklahoma should prepare for severe weather operations from around 2 PM to 7 PM. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Fire Weather... Critical fire weather conditions will likely develop again Monday afternoon across western north Texas due to gusty northwest winds and low humidity, despite cooler temperatures. Near-critical conditions are expected over much of Oklahoma. Increased fire weather conditions are expected again on Tuesday, Thursday and Friday afternoon as Oklahoma and Texas remain in a warm and dry pattern. .Strong Winds... Gusty northwest winds are expected again on Monday, especially across northern Oklahoma. Wind gusts up to 45 mph could be possible. .Thunderstorms... Thunderstorms will be possible Friday and Friday night. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. .26./EM
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 733638.